Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Des Moines, IA

March 28, 20205 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 28, 2020, 4:08 PM CDT for 5 counties in Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 4:08 PM CDT (21:08 UTC)
Expired
Mar 28, 2020, 4:39 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:45 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS53 KDMX 282108
SVRDMX
IAC033-069-079-081-197-282200-
/O.NEW.KDMX.SV.W.0006.200328T2108Z-200328T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
408 PM CDT Sat Mar 28 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Eastern Wright County in north central Iowa...
  Northwestern Franklin County in north central Iowa...
  Southeastern Hancock County in north central Iowa...
  Southwestern Cerro Gordo County in north central Iowa...
  North central Hamilton County in central Iowa...

* Until 500 PM CDT.

* At 408 PM CDT, a severe thunderstorm was located near Webster City,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Big Wall Lake around 425 PM CDT.
  Belmond around 440 PM CDT.

Other locations impacted by this severe thunderstorm include Rowan,
Meservey, Coulter, Thornton, Blairsburg, Alexander, Galt, Latimer,
Chapin and Dows.

This includes Interstate 35 between mile markers 148 and 181.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 9369 4242 9378 4301 9357 4290 9315
TIME...MOT...LOC 2108Z 203DEG 48KT 4244 9370 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
309 
WWUS53 KDMX 282135
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
435 PM CDT Sat Mar 28 2020

IAC079-282145-
/O.CAN.KDMX.SV.W.0006.000000T0000Z-200328T2200Z/
Hamilton IA-
435 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HAMILTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4271 9361 4273 9367 4301 9357 4295 9333
TIME...MOT...LOC 2135Z 199DEG 42KT 4277 9362 

$$

IAC033-069-081-197-282200-
/O.CON.KDMX.SV.W.0006.000000T0000Z-200328T2200Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
435 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WRIGHT...NORTHWESTERN FRANKLIN...SOUTHEASTERN
HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES...

At 435 PM CDT, a severe thunderstorm was located near Elm Lake, or
near Clarion, moving north at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Belmond around 445 PM CDT.

Other locations impacted by this severe thunderstorm include
Meservey, Thornton, Belmond Municipal Airport and Alexander.

This includes Interstate 35 between mile markers 180 and 181.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4271 9361 4273 9367 4301 9357 4295 9333
TIME...MOT...LOC 2135Z 199DEG 42KT 4277 9362 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
702 
WWUS53 KDMX 282139
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
439 PM CDT Sat Mar 28 2020

IAC033-069-081-197-282149-
/O.CAN.KDMX.SV.W.0006.000000T0000Z-200328T2200Z/
Wright IA-Franklin IA-Hancock IA-Cerro Gordo IA-
439 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WRIGHT...
NORTHWESTERN FRANKLIN...SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO
GORDO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4271 9361 4273 9367 4301 9357 4295 9333
TIME...MOT...LOC 2138Z 203DEG 48KT 4282 9359 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:40 PM CDT, 28 minutes earlier.

Area forecast discussion, Mar 28, 3:40 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
340 PM CDT Sat Mar 28 2020

.SHORT TERM.../Tonight through Sunday Night/
Issued at 330 PM CDT Sat Mar 28 2020

Very fluid situation this afternoon and evening with fast moving
dryline/accompanying severe storms. Still a potential for tornadoes
and hail with any storms that can become rooted in the boundary
layer. PDS Tornado Watch#69 in effect until 9 pm. Other main
issues are strong winds mixing in the dry punch over southwest
Iowa. As the dryslot continues to move northeast with the
deepening low, expecting that wind gusts will increase to 45 to
50 mph for several hours over the remainder of the south and
portions of central Iowa as well. Rather than inundate the area
with additional products/headlines for that, have opted to SPS the
evolving areas as needed and concentrate on the main wind
advisory for later tonight into tomorrow in the back side of the
strong spring storm. Lows tonight will drop into the mid 30s to
lower 40s; highs Sunday reaching the upper 40s north to the upper
50s south and lows Sunday night cooling to the upper 20s north to
the mid 30s south as skies clear. Winds are expected to relax
after 18z Sunday over most of the region, but have extended the
wind advisory to then to cover the periods of strongest northwest
winds.

.LONG TERM.../Monday through Saturday/
Issued at 330 PM CDT Sat Mar 28 2020

No real changes to extended as focus continues on short term and
rapidly evolving situation. Little weather of consequence is
expected through Wednesday, though a stronger system with mainly
rain and some instability will track near Iowa Thursday. Another
rain producing system will be nearing Iowa again Saturday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1228 PM CDT Sat Mar 28 2020

Strong spring storm deepening in northeast KS now and will lift
into Central IA this afternoon pulling warm front/occlusion and
VFR conditions across the south. MVFR/IFR cigs slowly eroding
remainder of area through 00z. Potential for a few higher end TSRA
with winds/hail/tors all possible. Confidence on any one location
low, but KDSM/KALO/KOTM more likely to see than others. Strong NW
flow follows system with gusts 35kt or higher.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to 1 PM CDT Sunday for IAZ006-007-016-
017-025>028-036>039-048>050-060>062-073>075-084>086-095>097.

Wind Advisory from 10 PM this evening to 1 PM CDT Sunday for
IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Mar 28, 3:59 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 PM CDT Sat Mar 28 2020

IAZ035>039-046>050-059>062-073>075-084>086-095>097-292100-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-
Lucas-Monroe-Wapello-Wayne-Appanoose-Davis-
359 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are likely to this afternoon. A few of these storms
are likely to be severe over portions of southern and into eastern
Iowa. Storms will be fast moving this afternoon. Hail and damaging
wind gusts are the primary threats. A few tornadoes may occur
late this afternoon and evening.

Strong winds continue to develop behind the line of storms and
will redevelop late tonight. Gusts of 50 mph are possible at
times.

A Wind Advisory has been issued for the area for late tonight
through early Sunday afternoon. Please refer to
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon in South
Central and Southern Iowa and into the evening hours over portions
of Northeast Iowa nearer Highway 20.

IAZ004>007-015>017-023>028-033-034-044-045-057-058-070>072-
081>083-092>094-292100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
359 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Advisory has been issued for the area for late tonight
through early Sunday. Please refer to weather.gov/desmoines for
further details.

Thunderstorms are possible into the early evening hours. A few of
these storms may be strong.

Strong winds continue to develop behind the line of storms in
southern Iowa and will redevelop late tonight. Gusts of 50 mph or
higher are possible at times in southern Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Wind Advisory has been issued for the area for late tonight
through early Sunday afternoon. Please refer to
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon.

REV

In the hours before

Local storm report, Mar 28, 2:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          7 SSE BRIDGEWATER       41.16N 94.63W
03/28/2020                   ADAMS              IA   EMERGENCY MNGR

            REPORT OF DAMAGE FROM ADAMS COUNTY EM NEAR
            THE ADAIR COUNTY BORDER. EXTENT OF DAMAGE
            UNKNOWN AT THIS TIME.

&&
Special weather statement, Mar 28, 3:10 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
310 PM CDT Sat Mar 28 2020

IAZ057>059-070>072-081>083-092>094-282300-
Audubon-Guthrie-Dallas-Cass-Adair-Madison-Adams-Union-Clarke-
Taylor-Ringgold-Decatur-
Including the cities of Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Osceola,
Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon
310 PM CDT Sat Mar 28 2020

...Period of Strong South Southwest Winds this Afternoon and
Early Evening...

Strong winds are following the line of thunderstorms moving
through Central and Southern Iowa today. Winds will briefly gust
to 45 to 50 mph from now until 5 to 6 pm this evening. The area of
strong winds is expected to keep moving east northeast this
evening and additional statements will be issued as needed.

Persons traveling in high profile vehicles will have difficulty
driving and holding the lane. This will be especially true on east
west roads, but is also likely on north south roadways.

REV
Local storm report, Mar 28, 3:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          5 SE BRIDGEWATER        41.20N 94.60W
03/28/2020                   ADAIR              IA   EMERGENCY MNGR

            TWO MACHINE SHEDS DESTROYED AT FARMSTEAD. NO
            INJURIES.

&&
Special weather statement, Mar 28, 3:49 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
349 PM CDT Sat Mar 28 2020

IAZ025-026-036-047-282130-
Hamilton IA-Wright IA-Boone IA-Franklin IA-
349 PM CDT Sat Mar 28 2020

...Strong Storm May Produce Penny Size Hail and Winds Over 40 mph...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Boone, moving north at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Webster City, Clarion, Jewell Junction, Elm Lake, Big Wall Lake,
Stratford, Dows, Stanhope, Williams, Blairsburg, Kamrar, Woolstock,
Rowan, Popejoy, Galt, Clarion Municipal Airport and Webster City
Municipal Airport.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4271 9333 4256 9346 4256 9350 4251 9350
      4210 9384 4214 9399 4221 9396 4221 9393
      4230 9393 4280 9375
TIME...MOT...LOC 2048Z 198DEG 51KT 4218 9386

Kotenberg
Special weather statement, Mar 28, 3:51 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
351 PM CDT Sat Mar 28 2020

IAZ005-016-024-025-035-282130-
Humboldt IA-Wright IA-Kossuth IA-Webster IA-Hancock IA-
351 PM CDT Sat Mar 28 2020

...Strong Storm May Produce Penny Size Hail and Winds Over 40
mph...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Dodge, moving north at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Dodge, Eagle Grove, Britt, Kanawha, Goldfield, Badger, Wesley,
Corwith, Renwick, Thor, Vincent, Duncan, Hardy, Hutchins and Eagle
Grove Municipal Airport.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4248 9404 4251 9416 4317 9398 4308 9361
TIME...MOT...LOC 2050Z 198DEG 51KT 4256 9407

Kotenberg
Local storm report, Mar 28, 3:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     NON-TSTM WND GST 2 ENE LAMONI            40.63N 93.90W
03/28/2020  M62 MPH          DECATUR            IA   ASOS

            MEASURED AT KLWD ASOS.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:07 AM CDTSevere Thunderstorm WarningDMXMonroe, Wapello23 min
Mar 28, 2:18 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more7 min
Mar 28, 2:28 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more9 hr
Mar 28, 2:59 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more34 hr
Mar 28, 4:56 AM CDTSpecial Weather StatementDMXMahaska19 min
Mar 28, 9:55 AM CDTRiver Flood WarningDMXDavis, Wapello12 hr
Mar 28, 10:29 AM CDTSpecial Weather StatementDMXMarion46 min
Mar 28, 10:35 AM CDTSpecial Weather StatementDMXMahaska40 min
Mar 28, 1:31 PM CDTSpecial Weather StatementDMXAdams44 min
Mar 28, 2:01 PM CDTSpecial Weather StatementDMXAdair44 min
Mar 28, 2:24 PM CDTTornado Warning Tornado observedDMXAdair, Guthrie, Madison27 min
Mar 28, 3:49 PM CDTSpecial Weather StatementDMXHamilton, Wright41 min
Mar 28, 3:51 PM CDTSpecial Weather StatementDMXHancock39 min
Mar 28, 4:10 PM CDTTornado WarningDMXJasper, Marshall, Story35 min
Mar 28, 4:38 PM CDTSpecial Weather StatementDMXHancock, Winnebago37 min
Mar 28, 4:38 PM CDTTornado WarningDMXMarshall22 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster38 min
Mar 28, 5:54 PM CDTTornado WarningDMXBlack Hawk17 min
Mar 28, 6:02 PM CDTTornado WarningDMXBlack Hawk9 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.